View unanswered posts | View active topics It is currently Sat Oct 25, 2014 5:56 am



Reply to topic  [ 15 posts ] 
 Ativan 
Author Message

Joined: Wed Apr 29, 2009 1:37 pm
Posts: 17
Post Ativan
With the usage of Ativan for anxiety caused from trying to pull out his catheter and blocking urine flow for 8 hours - hospice used Ativan. In 8 hours he was no longer able to walk - chews sometime, very agitated, able to barely speak, etc. And he has not bounced back. We are using Methodone and Morphine for pain (knees, shoulders, "injuries" from the now falling out of bed and hitting the wall).
Anyone have such an experience? Seroquel made him permanently loopy so can't go there...


Tue May 18, 2010 12:36 pm
Profile

Joined: Thu Aug 30, 2007 6:15 pm
Posts: 231
Location: Charlotte, NC
Post 
Some cannot take Ativan...it landed my husband in the hospital, he can take 25 mg of seroquel to sleep, along with namenda. Has worked for 2 and a half years.


Tue May 18, 2010 1:32 pm
Profile

Joined: Wed May 12, 2010 2:43 pm
Posts: 3
Post 
Ativan almost killed Sig; his heart rate went down to 30 and they called me from the hospital @ 4 AM to tell me that he was coding. He can't take Seroquel, either, or ANY of the AD meds. His Neurologist said that these violent reactions to drugs are a pointed symptom of LBD.

Donna S.


Tue May 18, 2010 1:51 pm
Profile

Joined: Sun Oct 21, 2007 4:18 pm
Posts: 835
Location: Acton, MA
Post 
Ativan sent Frank to the ER and he had no clue for several days, it took a bit for them to figure out the ativan was at the bottom of his problem. At another stay in the hospital for a surgery he was agitated, no one checked his red wrist band that listed no ativan and again they gave it to him and again he was out of it.


Tue May 18, 2010 7:00 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
You're sure it's the Ativan causing the problems and not the morphine? Any med can cause problems in anyone. Some LBDers cannot take morphine or methadone.

Perhaps you can speak with the MD about trying a sedating anti-depressant?


Tue May 18, 2010 7:14 pm
Profile

Joined: Wed Dec 30, 2009 1:46 pm
Posts: 3213
Location: WA
Post 
Because my husband has also experienced life-threatening reactions to some meds that are supposed to be 'OK' for LBD, my policy has become 'NO NEW MEDS!'.

I remember reading that dementia patients die sooner if they are in a nursing facility than if they are cared for at home. I'm wondering how much of the difference is in the medications they are given!


Tue May 18, 2010 7:50 pm
Profile

Joined: Fri Jan 15, 2010 9:33 pm
Posts: 3396
Location: Vermont
Post 
When a person has dementia, shouldn't the medical POA be asked or at least informed, when their LO is put on a new med? I cannot always be with my dad and he has had a number of new meds prescribed without my sister or me being asked or told. Something doesn't seem right about this to me. When I asked my dad's primary care CNPs they said "you gave written permission for your dad to see Dr. X" so whatever he prescribes, you have basically given your permission for. Neither of us had given written permission, and although we were fine with him seeing certain drs. we certainly expected to be informed about adding to his list of meds. What is up with this?


Tue May 18, 2010 9:25 pm
Profile

Joined: Thu Aug 30, 2007 6:15 pm
Posts: 231
Location: Charlotte, NC
Post 
I have been concerned about Robins post that some LBD patients cannot take morphine. The hospice nurse has advised me that is what they use at end of life care. If morphine cannot be used what is the alternative? They seem to look to me to tell them what meds can be used.


Wed May 19, 2010 10:49 am
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
End of life is certainly a different scenario. I think your approach should be the same as with any medication...try a small dose of Roxanol (liquid morphine). If it has no bad side effects, then continue. Some LBDers hallucinate on narcotics. Not all hallucinations are upsetting.

One drug that is in most hospice kits is Haldol. Be sure that this drug has been removed from your husband's.


Wed May 19, 2010 12:48 pm
Profile

Joined: Thu Aug 30, 2007 6:15 pm
Posts: 231
Location: Charlotte, NC
Post 
I have already taken care of the haldol and ativan issue with Hospice. They have suggested atropine to dry up sucretions...I have told them that I have to research this and get back to them.


Wed May 19, 2010 1:02 pm
Profile

Joined: Wed Dec 30, 2009 1:46 pm
Posts: 3213
Location: WA
Post 
I was on high dose Demerol injections in the hospital one time and I hallucinated about animals, etc. I knew I was hallucinating and didn't care because it was helping the pain. Everything must be chosen in order of priority and, as Robin said, end of life care is different from any other treatment plan, as comfort, rather than cure or even survival, is your goal.


Wed May 19, 2010 1:04 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
Atropine eye drops placed under the tongue are anticholinergic. Generally speaking, this is to be avoided in LBD but you don't have much choice and, again, end of life is different.


Wed May 19, 2010 4:22 pm
Profile

Joined: Thu Aug 30, 2007 6:15 pm
Posts: 231
Location: Charlotte, NC
Post 
Thanks, I knew someone would know. Tony is not at the end YET but has very thick mucus that he has an extremely hard time clearing. One of the med tecs said she used mouth swabs to clean out his mouth this morning. I much prefer that at this point. Who knows what will happen and how fast it will come on. The hospice nurse is assuming he is aspirating and from what I have researched on this site, mucus and saliva is usually the culprit in aspirational pneumonia.


Wed May 19, 2010 9:04 pm
Profile

Joined: Sat Mar 27, 2010 6:15 am
Posts: 44
Location: USA
Post Hospital Stay
My dad was recently admitted to the hospital for foot ulcers that were infected. He had been going to the VA Hosp from the nursing home for weeks for these sores.

They called me on Thurs night that he was being admitted. So I typed a sheet in big letters to post in his room.
Saying MY DADS NAME... and listing everything in large bold letters -
cannot take any muscle relaxants, cold medicine, allergy medication, no vicodin, no haldol, etc... etc... THESE MAKE HIM CONFUSED, HALLUCINATE, AND CAUSE SEVERE WAKE/SLEEP DISORIENTATION.

I put my name and number on it and posted it on the board right next to where the nurses write their names each shift in his room.
They called me and told me about using Tramadol and Tylenol instead of vicodin for pain. So I said OK to try. He had a seizure the next morning. This was something BRAND NEW so no more Tramadol.

I think my dad is on so many meds that the NO NEW MEDS posted earlier is the best policy.

Also this hospital stay allowed me to get an MRI done on dad and got him off 4 of his Alzheimer, anti-psychotic meds the nursing home had started him on.

He has all the symptoms of Lewy but has not been diagnosed as such. They diagnosed him with a brain tumor for a while but now say there is no mass in the brain.

Anyway,,, since we can't be at the hospital all the time I think the poster in the room with your name and number may help. And you may have to make a few as the medical team took my first poster I wrote up to add to their records.


Sun May 23, 2010 9:22 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
GraceGirl,
Sounds like you are a strong advocate for your dad!
Robin


Sun May 23, 2010 10:10 pm
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 15 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
cron
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr